Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 99, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 18, 2018, 3:19 PM EDT for Armstrong County, Clarion County, Jefferson County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2018, 3:19 PM EDT (19:19 UTC)
- Expired
- Jun 18, 2018, 3:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Clarion County, PA, Jefferson County, PA
The radar
The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:49 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 18, 1:49 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
149 PM EDT Mon Jun 18 2018
.SYNOPSIS...
Hot and humid weather is expected today, with some scattered
storms mainly north of Pittsburgh. An approaching front will
bring better rain chances areawide beginning tonight and into
the middle of the week. Slightly cooler air will follow.
&&
.NEAR TERM /THROUGH TONIGHT/...
Only minor changes were made with the noon update to the
forecast. Perhaps the biggest change was to slightly raise pops
across far north locations with lake breeze convection this
afternoon. A line of thunderstorms has already developed along
Lake Erie, and this line is expected to move southeast during
the day. Previous discussion follows.
A 590 dm ridge remains in control today. For most, the main
story will be the heat and humidity, with widespread high
temperatures at 90 or above expected, along with dewpoints in
the lower 70s. Elected to issue a Heat Advisory for much of
southeast Ohio and a portion of the WV northern panhandle,
thinking that clouds/rain will hold off long enough for heat
index values to reach 100 for a couple of hours. There is bust
potential here if clouds end up being a bit thicker than
expected, holding temperatures down, but felt confident enough
to issue for this area.
Otherwise, a frontal boundary will be the main weather player
through tonight, reaching the southern Great Lakes by this
evening and then into the heart of the CWA by morning. Have kept
chance PoPs to the north of Pittsburgh today, and then spread
likely values into the northern half of the CWA tonight. SPC has
a marginal risk of severe storms near/north of I-80 today.
Although mid level lapse rates/CAPE aloft look meager for hail,
some mid- level dry air could allow for a downburst storm or
two. With PWAT values surging to around 2 inches ahead of the
front and warm cloud depths increasing, efficient rainfall
production can be expected from any storm, especially tonight.
Another warm and humid night can be expected. Also,
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The front will continue to sag southward on Tuesday, and then
stall out near the Mason-Dixon Line through Wednesday. PoPs have
been maximized in this area near the boundary. Rainfall totals
will need to be monitored across the south as high PWAT, deep
warm cloud depths, and the focusing mechanism of the front could
allow for locally heavy rainfall. WPC has a slight risk of
excessive rainfall across our southern counties Tuesday/Tuesday
night, which seems justified. A marginal severe storm risk is in
place near the front as well, although moist soundings and
fairly weak flow should limit this potential to one or two
wind-producing storms. Lower PoPs reside to the north, as the
front may waver a bit. The boundary may finally get a southerly
push Wednesday night as a mid-level trough axis passes, with
decreasing rain chances.
The passage of the front will take the edge off of the heat, but
above-normal temperatures in the upper 70s and lower to mid 80s
will persist.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A mainly dry period still seems possible Thursday/Thursday night
with the front remaining off to the south, but held on to some
low PoPs for now. A low pressure wave will ride the boundary
across the Mississippi on Friday and across the southern Great
Lakes this weekend. This will push the front back north, with
increasing rain chances once again. Temperatures will not stray
far from climatology through the extended period.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions will persist this evening, marred only by a
passing shower or thunderstorm associated with the Lake Erie
lake breeze boundary north of I-80. The ridge shifts southward
this evening/overnight as a cold front approaches from the N.
The front will bring more widespread shower/tstm chances from
N-S. MVFR cigs are expected to develop overnight with moisture
pooling along the front. Did not trend the ceilings as low as
guidance wants to take it.
Gusty west wind will shift to northwesterly tonight behind the
front. There is a low, but non-zero llws possibility early
Tuesday, but confidence was too low for inclusion at this time.
OUTLOOK...
Periodic restrictions are possible through Fri as the front
stalls and wavers across the OH Valley region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039-040-048-
049-057>059-068-069.
PA...None.
WV...Heat Advisory until 8 PM EDT this evening for WVZ004-012.
&&Hazardous weather outlook, Jun 18, 4:19 AM EDT, 11 hours before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 419 AM EDT Mon Jun 18 2018 MDZ001-OHZ050-PAZ029-031-075-076-WVZ002-003-021-509>514-190830- Garrett-Jefferson-Washington-Greene-Fayette-Fayette Ridges-Brooke- Ohio-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 419 AM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rainfall is expected along a slow-moving front Tuesday and Tuesday night, with possible isolated flooding issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039-040-048-049-057>059-068-069-WVZ004-012-190830- Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont- Noble-Monroe-Marshall-Wetzel- 419 AM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rainfall is expected near a slow-moving front Tuesday and Tuesday night, with possible isolated flooding issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-015-016-190830- Mercer-Venango-Forest-Clarion-Jefferson- 419 AM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for northwest Pennsylvania and west central Pennsylvania. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms this afternoon and evening, with a damaging wind gust or two possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ041-PAZ013-014-020>023-073-074-WVZ001-190830- Columbiana-Lawrence-Butler-Beaver-Allegheny-Armstrong-Indiana- Westmoreland-Westmoreland Ridges-Hancock- 419 AM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The threat of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 18, 3:11 PM EDT, 8 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 311 PM EDT MON JUN 18 2018 PAZ014>016-022-181945- Armstrong-Jefferson-Butler-Clarion- 311 PM EDT MON JUN 18 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT EASTERN BUTLER...SOUTHWESTERN JEFFERSON...CENTRAL ARMSTRONG AND CLARION COUNTIES... At 310 PM EDT, a strong thunderstorm was located near Knox, moving east at 45 mph. Wind gusts up to 55 mph are possible with this storm. Locations impacted include... Clarion... Brookville... Knox... Rimersburg... New Bethlehem... Parker... Sligo... Strattanville... Summerville... Bruin... Limestone... Hawthorn... This includes Interstate 80 in Pennsylvania between mile markers 48 and 83. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4105 7972 4127 7961 4126 7899 4094 7907 TIME...MOT...LOC 1910Z 280DEG 37KT 4116 7956 34
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:11 PM EDT | Special Weather Statement | PBZ | Clarion | 34 min |
| Jun 18, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 45 min |
| Jun 18, 4:29 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 16 min |
| Jun 18, 3:20 AM EDT | Heat Advisory | PBZ | Belmont, Carroll, Coshocton, Guernsey, Harrison, Monroe and 3 more | 16 hr |
| Jun 18, 5:03 PM EDT | Special Weather Statement | PBZ | Harrison | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.